Yesterday, August 31st, was International Overdose Awareness Day to not only raise awareness of overdose but also to reduce the stigma of a drug-related death.
On Friday, August 23rd, Safe ‘n’ Sound in Owen Sound held a fundraising BBQ and hosted an awareness campaign on opioid use and an educational session on naloxone leading up to Opioid Awareness Week.
The not-for-profit centre works to help those who often have nowhere else to turn.
Working with Public Health, Safe ‘n’ Sound urged those who use opioids to always have a nalaxone kit to reverse the effect of an opioid poisoning. In Canada, kits are available through community pharmacies, health-care workers and community-based organizations, often at no cost. In most cases, such deaths are avoidable.
Overdose occurs when someone takes one or more drugs in a quantity or combination that exceeds what their body can handle. While street drugs often come to mind, overdose can happen with many different types of drugs, from alcohol to opioids and in all segments of the Canadian population, including those who take prescription drugs and those who use ‘recreational’ drugs.
There has been a dramatic increase in the number of deaths due to opioid overdoses among all ages, genders and cultures.
Last year, in Canada, almost 4,000 people died due to opioid overdoses—many linked to toxic drug supplies, fentanyl and other synthetic opioids and, of those, several were close to home in Grey and Bruce counties.
Consuming drugs at overdose prevention sites and supervised consumption sites can also reduce the risk of overdose and it is recommended that no-one should use drugs when alone. The risk of fatal poisoning is higher for people who consume illegal substances alone at home, given that they lack a peer or support network that can intervene with naloxone and call 9-1-1.
Recognizing warning signs
Recognizing the signs and symptoms of overdose can help prevent death and injury.
For opioids and depressants, some warning signs include:
- Unresponsiveness or unconsciousness
- Passing out or a “slumped over” posture
- Shallow or irregular breathing, or no breathing at all
- Slowed heartrate or absence of a pulse
- Choking or gurgling sounds
- Purple lips and fingernails
- Clammy skin
- Low body temperature
- Loss of coordination
For amphetamines or stimulants, some warning signs include:
- Tremors and muscle twitches
- Hot, flushed, or sweaty skin
- Chest pain
- Difficulty breathing
- Hostile or violent disposition
- Uncontrolled movements or seizures
- Panic, paranoia, or symptoms of psychosis
- Confusion or disorientation
An overdose is a medical emergency that requires immediate medical attention. Always call an ambulance or 9-1-1 if you suspect someone has overdosed.